Nebraska, 2008

Hail in Nebraska, August 27, 2008

August 27, 2008 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced marginally large hail in Dakota County during the predawn hours of August 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail in Dakota County during the predawn hours of August 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 26, 9:00 PM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 26, 9:00 PM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT TUE AUG 26 2008

.DISCUSSION...

SLY LOW LVL JET MOIST AIR FM SRN PLAINS NWD THRU CNTRL PTNS OF NE
AND DKTS THIS EVE...TRANSLATING EWD IN NRN PLAINS AS STG SHORT WAVE
CRASHES EWD ALG CANADIAN BORDER. ALG AND SOUTH OF I90 MID LVLS
RATHER WARM RESTRICTING COVERAGE AND EWD MOVEMENT OF THE SCT TSTMS
TO THE WEST. MAIN TSTM COMPLEX SHOULD STAY NORTH OF CWA CLOSER TO
BEST DYNAMICS TNGT...BUT SIGNS OF NEXT UPR WAVE MOVG FM NRN RCKYS
SHOULD EVENTUALLY TAP INTO DEEPER MOISTURE PRODUCING SCT TSTMS IN
WRN CWA AFT MIDN...WHICH WOULD MOVE EAST OVER CWA LATE TNGT AND WED
MRNG...AS PER PREV FCST BUT A LIT SLOWER. MAIN CHANGE TO PREV FCST
WAS TO ADD OR UP POPS A LIT IN CNTRL CWA WED AFTN AND EVE AS NEXT
STRONG WAVE BRINGS CHCS TSTMS A LIT FURTHER WEST THAN THE PREV FCST.
FIGURED THERE SHOULD BE A LEAST A SLIGHT CHC POP IN THIS POTENTIAL
SITUATION UNTIL LATER SHIFTS GET A HANDLE ON IT. APPEARS THE MAIN
PRECIP EVENT FOR AREAS ALG AND EAST OF I29 WILL BE WITH THIS WAVE.

RYRHOLM

&&

.AVIATION...
STRONG UPPER LEVEL LOW WILL SHIFT E ALONG THE CANADIAN BORDER
TONIGHT...PUSHING A COLD INTO ERN SD. THERE IS A CHANCE FOR
THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT AT ALL LOCAL TAF
SITES AND ACROSS MUCH OF THE AREA TONIGHT. COLD FRONT WILL STALL
NEAR THE I29 CORRIDOR ON WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL
AGAIN BE POSSIBLE NEAR THE FRONT. WITH THE EXCEPTION OF STRONGER
THUNDERSTORMS...VFR THROUGH THE TAF PERIOD.

LIEBL

&&

.PREV DISCUSSION...

S/W AND ASSOCD CDFNT WL PUSH EWD ACRS CWA TONIGHT...REACHING I29 BY
12Z WED. SHUD START TO SEE SFC BASED TRW FIRE UP OVR THE WRN HIGH
PLAINS NEAR THIS FNT THIS AFTN SPREADING EWD OVERNIGHT. QUESTION IS
HOW WIDESPREAD PRECIP WL BECOME AS FNT MOVES EWD. ENUF ELEVATED
INSTABIL TO KEEP SCT TRW GOING...BUT LOW LEVELS BECOME FAIRLY STABLE
AS THE NIGHT PROGRESSES ESPEC E OF THE JAMES RVR. LLJ WL REMAIN STG
AHEAD OF THE FNT DURING THE NIGHT AND WITH SOME H85 MOISTURE BEING
TRANSPORTED NWD AHEAD OF THE S/W FEEL THAT AT LEAST SCT TRW SHUD
TRACK EWD ACRS THE CWA. SO WL BUMP POPS UP JUST A TAD AND GO WITH
SCT TRW FM W TO E ACRS THE CWA. SVR THREAT NOT ALL THAT HIGH AND IF
ANYTHING DOES BECOME SVR IT WL BE LIMITED TO FAR WRN CWA BEFORE 06Z.
SOME DIS CONNECT FM STRONGER WINDS ALOFT THIS EVE. SO WL NOT NEED
ANY WND ADVYS.

COLD FRONT WILL CONTINUE TO PUSH SLOWLY EASTWARD ACROSS THE CWA ON
WEDNESDAY...BECOMING NEARLY STATIONARY OVER OUR SOUTHEASTERN ZONES
BY LATE AFTERNOON. WITH THE LOSS OF UPPER/MID LEVEL SUPPORT...WOULD
EXPECT PRECIPITATION CHANCES AND COVERAGE TO DECREASE THROUGH THE
DAY...WITH POSSIBLE REDEVELOPMENT IN THE LATE AFTERNOON AND EVENING
IN OUR EXTREME SOUTHEAST WITH PLACEMENT OF THETA E AXIS AND ELEVATED
INSTABILITY. FOR THE MOST PART...THINK THAT ANY STORMS THAT DEVELOP
WOULD BE BELOW SEVERE LIMITS WITH BEST LAYER INSTABILITY AND LAYER
SHEAR NOT COINCIDING...BUT COULD SEE SOMETHING MARGINALLY SEVERE.
TEMPERATURES WILL BE A TAD COOLER THAN TODAY WITH WEAK CAA AND
POTENTIAL CLOUD COVER.

ON WEDNESDAY NIGHT...FRONT WILL REMAIN OVER FAR SOUTHEAST WITH ONLY
SMALL CHANCES OF POPS...THOUGH GFS TRIES TO BREAK CONVECTION OUT
LATE ON WEDNESDAY NIGHT IN OUR WEST WITH APPROACHING SECONDARY/MAIN
UPPER WAVE...WITH MODELS IN GENERAL BEING MORE ROBUST WITH THIS
FEATURE. WITH THIS BEING DIFFERENT FROM PREVIOUS RUNS...IGNORED IT
FOR NOW...BUT WILL BE SOMETHING TO WATCH FOR IN FUTURE SHIFTS...AND
COULD LINGER PRECIPITATION LATER INTO THURSDAY THAN PRESENTLY
FORECASTED. WITH DEPARTURE OF SECONDARY WAVE...DRIER AIR WILL WORK
INTO THE AREA LATER ON THURSDAY WITH LEFT OVER DYNAMICS TO MOVING
OFF TO THE EAST. WITH DECREASING CLOUDS LATER IN THE DAY...LOOK FOR
SLIGHTLY WARMER TEMPERATURES DURING THE AFTERNOON...BUT CLOSE TO
NORMAL FOR THIS TIME OF YEAR.

LOW PRESSURE PUSHING OUT OF CENTRAL CANADA AND INTO THE UPPER
MIDWEST WILL PULL ANOTHER WEAK BOUNDARY ACROSS OUR AREA ON
FRIDAY...BUT SHOULD NOT SEE ANY SENSIBLE WEATHER OUT OF THE SYSTEM
WITH VERY DRY AIR IN PLACE ACROSS THE REGION. WILL SEE WARMER
TEMPERATURES IN OUR WEST ON FRIDAY AFTERNOON WITH A SOUTHERLY FLOW
DEVELOPING OUT AHEAD OF THE FEATURE.

IN THE EXTENDED...SATURDAY THROUGH TUESDAY...MODELS IN GOOD
AGREEMENT WITH RESPECT TO UPPER LEVEL RIDGING BUILDING INTO THE
REGION FOR THE WEEKEND...WITH A STRONG SOUTHERLY LOW LEVEL FLOW
DEVELOPING FOR SATURDAY AND SUNDAY. THIS WILL TRANSLATE TO DRY
CONDITIONS WITH TEMPERATURES WARMING TO ABOVE NORMAL LEVELS AS 850
TEMPS RISE INTO THE UPPER TEENS TO LOWER 20S ACROSS THE AREA. SUNDAY
LOOKS TO BE A BREEZY DAY WITH RELATIVELY STRONG WINDS ALOFT AND A
TIGHTENING PRESSURE GRADIENT AS A SURFACE TROUGH MOVES OUT OF THE
NORTHERN ROCKIES. MODELS BEGIN TO DIVERGE SOMEWHAT ON TIMING OF THIS
FEATURE BY THE BEGINNING OF NEXT WEEK...AND ON TIMING AND
AMPLIFICATION OF UPPER LEVEL TROUGH PUSHING THROUGH THE WESTERN U.S.
DURING THIS TIME FRAME. DID ALLOW FOR SLIGHT POPS OVER THE AREA ON
MONDAY NIGHT INTO TUESDAY WITH BOTH THE GFS AND ECMWF POINTING TO
THE POSSIBILITY OF PRECIPITATION WITH THE AFOREMENTIONED SURFACE
BOUNDARY. TEMPERATURES LOOK TO REMAIN ABOVE NORMAL ON MONDAY OUT
AHEAD OF THE SYSTEM...THEN FALLING OFF ON TUESDAY WITH THE PASSAGE
OF THE FRONT.

JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 26, 9:15 AM CST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT TUE AUG 26 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1015 AM CDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE CHANCE FOR THUNDERSTORMS WILL INCREASE ACROSS SOUTH CENTRAL
SOUTH DAKOTA NEAR THE MISSOURI RIVER THIS EVENING...ESPECIALLY
AFTER SUNSET...WITH THE THREAT OF THUNDERSTORMS SPREADING EAST
OVERNIGHT.
A FEW THUNDERSTORMS COULD BECOME SEVERE THIS EVENING WEST OF A
LINE FROM HURON TO LAKE ANDES. HAIL TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 60 MPH WILL BE POSSIBLE. SEVERE WEATHER IS NOT
EXPECTED FURTHER EAST OVERNIGHT.

WIND...
GUSTY SOUTH WINDS ARE EXPECTED WEST OF INTERSTATE 29 THIS
AFTERNOON. ALTHOUGH WIND SPEEDS ARE EXPECTED TO REMAIN BELOW WIND
ADVISORY CRITERIA...WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE IN
AREAS WEST OF A LINE FROM DE SMET TO WAGNER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER FROM FAR SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRASKA...INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA ON WEDNESDAY...AND CONTINUE OVER MAINLY NORTHWEST
IOWA INTO WEDNESDAY NIGHT. MOST STORMS SHOULD REMAIN BELOW SEVERE
LIMITS. HOWEVER...AN ISOLATED STRONGER STORM COULD BECOME SEVERE
SOUTHEAST OF HIGHWAY 60 IN MINNESOTA AND IOWA DURING THE LATE
AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL POSSIBLE WEST OF A HURON TO LAKES ANDES
LINE
AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 08:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dakota

When
August 27, 2:26 AM CST
Where
Dakota County, 1.68 mi WNW of Jackson
Measured
0.88 in hail
Reported by
Public
Coordinates
42.460, -96.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131190.